• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Crohns and alopecia and other auto immune diseases

Hi, My son is 17 years old and was diagnosed with Crohn's last August. Out of no where it just hit him in the beginning of the summer he lost 11 lbs in 2 months. He was always very skinny to start with so it was real scarey. When he was 7 years old he had alopeica areata, it went away on it's own and came back 2 years ago when he was 15 years old. Was also diagnosed with ADHD when he was about 11years old and on many different medications. He is not on any ADHD mediations and is finally settling down. He was on 6mp which did absolutely nothing for him and also a steroid (which he's still on and I can't remember the name of it). So he is now having Remicade IV treatments he just had his 3rd round and he is doing great he feels good, he's gaining weight and his hair is growing in. Only side effect I can see is he is getting acne on his face, doctors think it's the steroids, which they are starting to lower his dose and to get him off of them and just use the Remicade every 8 weeks. Has anyone else dealt with Crohns and Alopecia Areata or other auto immune diseases? Are they related to each other on not? No one is giving me any real answers. Some doctors think it is some are not sure. I'm concerned that the Alopecia might come back if he comes out of remission. The balding was more emotionally devastating to him then dealing with the crohns.
 

Jessi

Moderator
Hello Fuego and :welcome: to the forum.

I don't have alopecia, but I have had some hair loss due to meds, vitamin deficiency, and stress. I invested in some nice wigs that got me through the worst times. Your son may love his hair too much for this idea, but baldness on a teenage guy can be quite fashionable. Does he have any burning sensations with his alopecia flares?

Prednisone is a tough little pill. Is that the steroid he's on? That one caused me to break out quite badly. And I'd never suffered from acne before in my life before prednisone. After he is weened off of it, the acne will gradually go away, as will any other side effects.

Remicade is the only thing I am taking, and I feel great most of the time. I hope it can do the same for him.

Welcome once again to the forum. Heep us posted! :hug:
 

Angrybird

Moderator
Hello and welcome to the forum :bigwave: I agree that it will probably be the steroid that is causing the acne problem, I have the same issue with the Prednisone. I am afraid I cannot help with your other query as I have not had alopecia just the slight hair loss due to meds. Has your son at ALL of his vitamin levels checked? If not ask to have them done as if he has any deficiency's here this may aggrivate the condition so they would need to get these sorted and back to normal. Also have a look at our extra intestinal manifestations forum and perhaps post a query there as there may someone there who can help. I do hope the Remi continues to do the trick, let us know how things go.
 
Thanks, I was actually thinking that he may of had a vitamin deficiency,now that he's eating better and taking vitamins. He's not so pale, his hair doesn't look so dry and the bold spots are actually starting to grow back and he's gining weight. I'll kepp you updated.
Thanks again
 
Hello Fuego,

I've never really put this connection together.All my troubles started when i was 16/17.By the time i was 19 i just thought i was losing my hair at a very early age.I think it may well have been alopecia as my hair loss was very patchy.One area i'd be completely bald but then have a patch of thick hair.The bald areas have never grown back.

Good luck to your son

Bonzo80
 
Hi Fuego,

Thanks for your original post. I found it by doing a search for Crohn's Disease and Alopecia Areata. My 10 year old daughter has been just diagnosed with Crohn's Disease, and she also has Alopecia Areata in which she's had since she was 2 or 3 years old. I too have been wondering of a possible link. I am researching Vitamin D deficiency as her spots tend to grow in during the summer months when she's exposed to regular sunlight. We are meeting with our GI doctor in a week for a follow up and I it's at the top of my list to discuss. She's about to start 2 medications for the Crohn's (Pentasa & Entocort).

Thanks for your info. Will let you know if I learn anymore as well.
 
Hi Fuego,

I had alopecia areata about two years ago when i was 20 years old but the hair grew back after 6 months. Now I have now been diagnosed with Crohns disease at the age of 22. I already have slight acne. Literally have started taking my meds today so i can't comment on the side effects but am worried that it will make my hair fall out again! I understand what he is going through and totally agree that the balding is more emotionally devastating than the crohns..

I shall let you know how i get on....

Thanks
 
Top